Dense Fog, Loudoun
- When
- March 20, 3:15 AM EST to 6:30 AM EST
- Where
- Loudoun forecast zone
- Reported by
- ASOS
Visibility of a quarter mile or less were reported at Dulles International.
High pressure moved into the region behind an exiting cold front. Moisture was trapped under a nighttime subsidence inversion and led to dense fog for counties near and east of the Blue Ridge Mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure moved into the region behind an exiting cold front. Moisture was trapped under a nighttime subsidence inversion and led to dense fog for counties near and east of the Blue Ridge Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 2:49 AM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 AM EDT THU MAR 20 2014
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVERHEAD THROUGH TONIGHT. A WARM FRONT WILL
PASS THROUGH THE REGION FRIDAY AND A COLD FRONT IS EXPECTED TO MOVE
THROUGH LATE SATURDAY. HIGH PRESSURE WILL RETURN FOR EARLY NEXT
WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
THE COLD FRONT HAS MOVED OFF TO THE EAST EARLY THIS MORNING...BUT
MOISTURE REMAINS TRAPPED UNDERNEATH THE NOCTURNAL INVERSION.
THEREFORE...AREAS OF FOG ARE EXPECTED THROUGH EARLY THIS MORNING.
ANY LEFTOVER FOG WILL LIFT BY MID-MORNING AND A WESTERLY DOWNSLOPING
FLOW IS EXPECTED TO INCREASE BEHIND THE COLD FRONT. DESPITE WEAK
COLD ADVECTION...THE DOWNSLOPING FLOW ALONG WITH SUNSHINE WILL
RESULT IN NOTICEABLY WARMER CONDITIONS. WENT ABOVE GUIDANCE WITH THE
MAX TEMP FORECAST FOR THESE REASONS. MAX TEMPS ARE FORECASTED TO
RANGE FROM THE 40S IN THE MOUNTAINS TO THE MIDDLE 60S IN CENTRAL
VIRGINIA.
HIGH PRESSURE WILL BUILD OVERHEAD TONIGHT..BUT AN UPPER-LEVEL
DISTURBANCE IN THE NORTHWEST FLOW ALOFT MAY BRING SOME CLOUDS.
HOWEVER...DRY CONDITIONS WILL PERSIST ALONG WITH SEASONABLY CHILLY
TEMPS.
HIGH PRESSURE WILL MOVE OFF THE COAST FRIDAY WHILE LOW PRESSURE
TRACKS THROUGH THE GREAT LAKES. THE WARM FRONT ASSOCIATED WITH THIS
LOW WILL MOVE THROUGH OUR AREA DURING THIS TIME. THIS BOUNDARY WILL
HAVE LITTLE MOISTURE WITH IT...SO DESPITE SOME CLOUDS IT WILL TURN
OUT DRY. MAX TEMPS FRIDAY WILL VARY GREATLY DEPENDING ON HOW QUICK
THE WARM FRONT MOVES THROUGH. THEREFORE...CERTAINTY IS LOW IN THE
TEMPERATURE FORECAST. MAX TEMPS ARE FORECAST AT THIS TIME TO RANGE
FROM THE LOWER AND MIDDLE 50S ACROSS NORTHEASTERN MARYLAND TO THE
MID AND UPPER 60S IN CENTRAL VIRGINIA.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
HIPRES WILL REMAIN PARKED OFF THE SOUTHEAST COAST FRI NGT.
MEANWHILE...LOPRES MOVES EWD ACROSS THE GREAT LAKES REGION AND ITS
COLD FRONT APPROACHES THE REGION FROM THE OH AND TN VLYS. SLY FLOW
AHEAD OF THE FRONT WILL STRENGTHEN DURING THIS TIME. NUDGED TEMPS
WARMER FROM PREV FCST BY A FEW DEGREES FOR FRI NGT AS PRE-FRONTAL
WARM SECTOR BECOMES ESTABLISHED OVER THE MID-ATLANTIC REGION AND SLY
WINDS/CLOUDS LIMIT RADIATIONAL COOLING.
LOPRES WILL TRACK EWD INTO UPSTATE NY AND NEW ENGLAND SAT. LATEST
MODEL GUIDANCE IN GENERAL AGREEMENT WITH THE COLD FROPA FOR THE CWA
ON SAT MRNG. THE BEST FORCING WITH THIS SYSTEM WILL SPREAD INTO THE
NORTHEAST STATES AHEAD OF THE SFC LOW AND UPPER TROUGH. POLEWARD
MOISTURE TRANSPORT FROM THE GULF OF MEXICO APPEARS LIMITED ALONG THE
FRONTAL BOUNDARY. DO NOT EXPECT MUCH COVERAGE OF SHOWERS WITH THE
FROPA AS A RESULT OF THE SETUP. OPTED TO KEEP FCST DRY FOR SAT WITH
THE EXCEPTION OF LOW CHANCES ALONG THE ALLEGHENY FRONT EARLY SAT.
POST-FRONTAL CAA WILL BE TEMPERED BY DOWNSLOPING WLY FLOW OFF THE
MTS. MAX TEMPS SAT RANGE FROM THE MU50S IN THE MTS TO MU60S TO THE
LEE OF THE BLUE RIDGE.
THE FRONT MAY STALL SOUTH OF THE AREA AS STEERING FLOW BECOMES
W-SWLY AND ORIENTED PARALLEL TO THE BOUNDARY. MODELS INDICATING
A WAVE OF LOPRES DEVELOPING OVER THE OZARKS SAT NGT BEFORE TRACKING
EWD ALONG THE STATIONARY BOUNDARY ON SUN. NRN EDGE OF RAIN SHIELD
MAY BRUSH PORTIONS OF THE CWA...PARTICULARLY CENTRAL VA/SRN MD
DURING THE DAY.
COLD AND DRY AIR WILL SURGE INTO THE REGION LATE IN THE DAY ON SUN
AND SUN NGT AS HIPRES BUILDS IN FROM THE UPPER MIDWEST.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A LONGWAVE TROUGH IS EXPECTED OVER THE CONUS EAST OF THE ROCKIES ERY
NEXT WEEK THAT SUBSEQUENTLY AMPLIFIES OVER THE ERN CONUS DURING THE
MIDDLE OF THE WEEK. THIS IS A DEFINITIVE PATTERN FOR BELOW NORMAL
TEMPS IN THE MID-ATLANTIC REGION DURING THE PERIOD.
MON SHOULD BE DRY WITH HIPRES IN CONTROL.
EXTENDED RANGE GUIDANCE CONTINUES TO HINT AT THE POTENTIAL FOR
LOPRES TO DEVELOP OVER THE SOUTHEAST STATES ERY NEXT WEEK AND MOVE
OFF THE MID-ATLANTIC COAST TUE-TUE NGT. THERE IS PLENTY OF MODEL
SPREAD REGARDING THE TRACK OF THE LOW AND HOW QUICKLY IT
STRENGTHENS...WHICH WILL ULTIMATELY DEPEND ON THE DEGREE OF PHASING
BETWEEN THIS SRN STREAM ENERGY AND A NRN STREAM TROUGH DIGGING IN
FROM THE MIDWEST/GREAT LAKES REGION. THE OVERALL PATTERN FAVORS A
MORE PROGRESSIVE SYSTEM AND A GLANCING IMPACT WITH LGT WINTRY
PRECIP. GIVEN THE UNCERTAINTY WITH THIS SYSTEM AND ITS STILL 6-7
DAYS OUT...THERE IS STILL PLENTY OF TIME FOR THE FCST TO CHANGE.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
A COLD FRONT HAS MOVED THROUGH THE TERMINALS EARLY THIS
MORNING...BUT MOISTURE REMAINS TRAPPED UNDERNEATH THE NOCTURNAL
INVERSION...RESULTING IN IFR/SUBIFR CIGS AND VSBYS. SOME GUIDANCE
CLEARS THIS OUT OVERNIGHT...BUT THE FORECAST IS MORE PESSIMISTIC
SINCE THE NOCTURNAL INVERSION IS QUITE STRONG AND DEWPOINTS ALOFT
ARE HIGHER THAN THE DEWPOINTS AT THE SURFACE. THEREFORE...LOW CLOUDS
AND FOG ARE FORECAST UNTIL AFTER SUNRISE.
ANY LEFTOVER LOW CLOUDS AND FOG WILL BURN OFF BY MID-MORNING AND
WESTERLY WINDS WILL INCREASE WITH FREQUENT GUSTS AROUND 20 TO 25
KNOTS THROUGH THIS AFTERNOON. WINDS WILL DIMINISH AROUND SUNSET AS
MIXING DECREASES. HIGH PRESSURE WILL BUILD OVERHEAD TONIGHT AND
WINDS WILL BE LIGHT. VFR CONDITIONS ARE EXPECTED LATER TODAY
THROUGH TONIGHT. A WARM FRONT WILL PASS THROUGH THE TERMINALS
FRIDAY WITH SOME CLOUDS...BUT VFR CONDITIONS WILL LIKELY PERSIST.
VFR THIS WEEKEND AND ERY NEXT WEEK. THE 00Z NAM INDICATES A LLWS
SETUP FRI NGT AS LLVL JET DEVELOPS 2-3 KFT AGL...JUST ABOVE FRONTAL/
NOCTURNAL INVERSION.
&&
.MARINE...
A WESTERLY FLOW WILL INCREASE BEHIND A COLD FRONT TODAY.
THEREFORE...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS INTO
EARLY THIS EVENING. HIGH PRESSURE WILL BUILD TOWARD THE WATERS
TONIGHT. WINDS SHOULD DIMINISH...BUT THERE MAY BE A FEW GUSTS NEAR
SCA CRITERIA ACROSS THE MIDDLE PORTION OF THE BAY AND THE LOWER
TIDAL POTOMAC. HAVE CAPPED GUSTS AROUND 15 KNOTS FOR NOW DUE TO THE
WEAKENING PRESSURE GRADIENT AND THE LACK OF CHANNELING EXPECTED DUE
TO THE WESTERLY FLOW.
HIGH PRESSURE WILL BUILD OVER THE WATERS FRIDAY MORNING BEFORE
MOVING OFF THE COAST FRIDAY AFTERNOON. THE FLOW WILL TURN TOWARD THE
SOUTH...BUT WIND SPEEDS WILL BE BELOW SCA CRITERIA.
SLY WINDS INCREASE AHEAD OF A COLD FRONT FRI NGT AND SAT MRNG. SCA
MAY BE NECESSARY FOR PORTIONS OF THE WATERS...MAINLY THE MAIN STEM
OF THE CHSPK BAY WHERE SLY CHANNELING DEVELOPS. SCA POSSIBLE BRIEFLY
AFTER THE FROPA SAT AFTN.
HIPRES BUILDS IN LATE IN THE WEEKEND. NLY WINDS ASSOCIATED WITH A
PRESSURE SURGE MAY BE ACCOMPANIED BY 20 KT GUSTS SUN NGT.
&&
.TIDES/COASTAL FLOODING...
POSITIVE TIDAL DEPARTURES ARE AROUND ONE HALF TO ONE FOOT ABOVE
NORMAL. ANOMALIES WILL CONTINUE TO DECREASE THIS MORNING AS WESTERLY
WINDS DEVELOP.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 9 PM EDT THIS
EVENING FOR ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING FOR ANZ535-536.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...JRK
LONG TERM...JRK/BJL
AVIATION...JRK/BJL
MARINE...JRK/BJL
TIDES/COASTAL FLOODING...BJLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1049 PM EDT WED MAR 19 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 201600- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1049 PM EDT WED MAR 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. IT CONTINUES INTO THURSDAY EVENING FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR PORTIONS OF THE WATERS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-201600- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1049 PM EDT WED MAR 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 402 AM EDT THU MAR 20 2014 MDZ003>007-009-010-VAZ042-201000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-HARFORD- MONTGOMERY-HOWARD-LOUDOUN- INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER... GAITHERSBURG...COLUMBIA...LEESBURG 402 AM EDT THU MAR 20 2014 ...PATCHY DENSE FOG EARLY THIS MORNING... PATCHY DENSE FOG IS OCCURRING EARLY THIS MORNING ACROSS THE FAR NORTHERN AND WESTERN SUBURBS OF WASHINGTON DC AND BALTIMORE. VISIBILITIES MAY BE REDUCED TO ONE-QUARTER MILE AT TIMES. BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY WHEN TRAVELING EARLY THIS MORNING. USE LOW-BEAM HEADLIGHTS AND REDUCE SPEED. THE FOG IS EXPECTED TO DISSIPATE FROM WEST TO EAST THROUGH SUNRISE AS DRIER AIR MOVES IN BEHIND A COLD FRONT. JRK
The national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
Visibility of a quarter mile or less were reported at Dulles International.
Visibility of a quarter mile or less were reported at Warrenton Airport and surrounding locations.
Visibility of a quarter mile or less were reported at Culpeper Airport.
Visibility of a quarter mile or less were reported at Warrenton Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505489, 505491, 505488, 505490.